Missouri, 2012

Hail in Missouri, July 10, 2012

July 10, 2012 · NWS DVN · 1 event in 1 county or zone

A surface trough located in extreme northeast Missouri, combined with a warm and unstable airmass, triggered isolated thunderstorms during the afternoon on July 10, 2012. The public reported hail the size of nickels near Antioch, Missouri in Clark county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A surface trough located in extreme northeast Missouri, combined with a warm and unstable airmass, triggered isolated thunderstorms during the afternoon on July 10, 2012. The public reported hail the size of nickels near Antioch, Missouri in Clark county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 2:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 10, 2:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT TUE JUL 10 2012

.SYNOPSIS...
THE REGION REMAINS IN NORTHWEST FLOW TODAY WITH A RIDGE OVER THE
ROCKIES AND AN UPPER TROF FROM EASTERN CANADA INTO THE THE SOUTHERN
APPALACHIANS.  AT THE SURFACE THE WEAK RIDGING OVER THE WESTERN
GREAT LAKES WAS KEEPING EASTERLY LOW LEVEL FLOW OVER THE MID
MISSISSIPPI VALLEY.  THERE WAS A SUBTLE INVERTED TROF FROM NORTHEAST
MO INTO CENTRAL IA THIS AFTERNOON THAT WAS THE FOCUS FOR SOME CU
DEVELOPMENT AND ISOLATED SHRA/TSRA OVER NE MO.  A DECK OF PERSISTENT
MID CLOUDS AND SOME ISOLD -SHRA REMAINED OVER PARTS OF NORTHWEST IL
THIS AFTERNOON.  THE CLOUDS WERE HOLDING TEMPERATURES UPPER 70S IN
NORTHWEST IL WHILE TEMPS ELSEWHERE WERE IN THE 80S TO NEAR 90.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
THE INVERTED TROF OVER THE WESTERN CWFA IS FORECAST TO MIGRATE WEST
LEAVING PREDOMINATELY EASTERLY LOW LEVEL FLOW OVER THE AREA FOR
TONIGHT AND WEDNESDAY.  HAVE KEPT SLIGHT CHANGE POPS IN THE SOUTH
FOR ISOLATED SHRA/TSRA LEFT OVER FROM THE AFTERNOON CONVECTION. MID
LEVEL CLOUDS OVER THE NORTHEASTERN CWFA TODAY APPEARED TO BE TIED TO
SOME WEAK MID LEVEL WAA.  MODEL PROGS SHOWS FLOW BECOMING MORE
NORTHERLY WITH TIME...SHOVING THE MOISTURE/CLOUDS SOUTH.  IF THIS
OCCURS THEN CLEARING SKIES NORTH TONIGHT SHOULD ALLOW TEMPERATURES
TO DROP INTO THE UPPER 50S WHILE PATCH AC SHOULD HELP KEEP MINS IN
THE SOUTH IN THE LOW TO MID 60S.   WITH LESS CLOUDS AND DEEP MIXING
TOMORROW...WE SHOULD SEE HIGHS BACK INTO THE UPPER 80S TO AROUND 90.

DLF

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
MAINLY DRY THROUGH THE PERIOD WITH TEMPERATURES PUSHING INTO THE
LOWER TO MID 90S BY EARLY NEXT WEEK. ECM MODEL MAINLY USED FOR THIS
FORECAST CYCLE.

WEDNESDAY NIGHT THROUGH FRIDAY...DRY NORTHWEST FLOW WITH CLEAR TO
PARTLY CLOUDY SKIES. MAXIMUM TEMPERATURES WILL BE AROUND 90 WITH MIN
TEMPS IN THE 60S.

FRIDAY NIGHT THROUGH SUNDAY...UPPER TROUGH WILL EXTEND FROM THE
UPPER MIDWEST TO THE LOWER MS VALLEY. THIS WILL PULL MOISTURE
NORTHWARD BUT THE BULK OF THE SHOWERS SHOULD REMAIN EAST OF THE DVN
CWA. HOWEVER CAN'T RULE OUT SOME ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS BUT BULK OF THE AREA SHOULD REMAIN DRY.
EXPECTING MORE CLOUDINESS WHICH WILL KEEP AFTERNOON TEMPERATURES IN
THE 80S TO AROUND 90. THE GFS HAS BEEN OVERDOING MOISTURE AND QPF
AND HAS BEEN DISCOUNTED.

SUNDAY NIGHT THROUGH TUESDAY...DEEPENING STORM SYSTEM MOVING ACROSS
SOUTHERN CANADA WILL BUILD A RIDGE INTO THE MIDWEST. THIS WILL
SPREAD HOT AND HUMID CONDITIONS BACK INTO THE REGION. HOWEVER THIS
RIDGE IS NOT AS STRONG AS WHAT BROUGHT THE PREVIOUS INTENSE HEAT
WAVE. WILL FORECAST MAX TEMPS IN THE LOWER TO MID 90S WITH MIN TEMPS
IN THE LOWER TO MID 70S. A FRONTAL BOUNDARY DOES DROP INTO THE
MIDWEST MID TO LATE NEXT WEEK WHICH MAY PROVIDE A FOCUS FOR SOME
THUNDERSTORM ACTIVITY BUT COVERAGE AND SEVERITY OF THE STORMS REMAIN
IN QUESTION THIS FAR OUT IN TIME.

HAASE

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE FORECAST PERIOD WITH
PATCHY MID CLOUDS AOA 7KT EXPECTED AND VSBYS STAYING AOA 7SM.
SCATTERED CU BASED AT AROUND 4KT  MAINLY WEST OF THE MISSISSIPPI
RIVER WILL DISSIPATE BY EARLY THIS EVENING. ISOLATED TSRA FROM WEST
CENTRAL IL AND NORTHEAST MO INTO SOUTHEAST IA SHOULD ALSO FALL APART
BY EARLY EVENING WITH LOSS OF DAYTIME HEATING.   INCLUDED A VCSH AT
KBRL LATE THIS AFTERNOON TO COVER ISOLD SHRA/TSRA POTENTIAL.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 10, 3:21 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT TUE JUL 10 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
421 AM CDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON INTO THE
EARLY EVENING HOURS. ANY STORMS WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NICHOLS/12

In the hours before

Special weather statement, Jul 10, 2:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT TUE JUL 10 2012

IAZ099-ILZ034-MOZ010-102200-
CLARK-HANCOCK-LEE-
354 PM CDT TUE JUL 10 2012

...ISOLATED THUNDERSTORM WITH SMALL HAIL...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KAHOKA...MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WAYLAND AROUND 400 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...ARE
EXPECTED WITH THIS STORM.  THE STORM WILL ALSO PRODUCE HEAVY
DOWNPOURS.

LAT...LON 4021 9152 4024 9151 4025 9177 4046 9181
      4050 9158 4020 9141 4019 9145 4019 9150
TIME...MOT...LOC 2053Z 345DEG 6KT 4039 9166

DLF

The radar

The Quad Cities radar (KDVN), 166 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
July 10, 3:00 PM CST
Where
Clark County, 3.18 mi NNE of Antioch
Measured
0.88 in hail
Reported by
Public
Coordinates
40.370, -91.670

The public reported hail the size of nickels near Antioch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390944.